Alert archive / Oregon / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Pendleton, OR

July 13, 2014Crook County, Deschutes County, Jefferson County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jul 13, 2014, 5:04 PM PDT for Crook County, Deschutes County, Jefferson County, Oregon. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2014, 5:04 PM PDT (00:04 UTC)
Expired
Jul 13, 2014, 5:59 PM PDT
In force
55 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Crook County, OR, Deschutes County, OR, Jefferson County, OR

The radar

The Portland,OR radar (KRTX), 217 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:04 PM PDTHAIL 0.75Bend, OR
Jul 13, 5:05 PM PDTHAIL 0.75Bend, OR
Jul 13, 5:05 PM PDTHAIL 13 Sse Bend, OR
Jul 13, 5:07 PM PDTHAIL 13 Se Bend, ORHAIL UP TO QUARTER SIZED DAMAGED GARDEN.
Jul 13, 5:45 PM PDTHAIL 0.887 Nnw Prineville, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS56 KPDT 140004
SVRPDT
ORC013-017-031-140100-
/O.NEW.KPDT.SV.W.0002.140714T0004Z-140714T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
504 PM PDT SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CROOK COUNTY IN CENTRAL OREGON...
  THIS INCLUDES THE CITY OF PRINEVILLE...
  CENTRAL DESCHUTES COUNTY IN CENTRAL OREGON...
  THIS INCLUDES THE CITIES OF...REDMOND...BEND...
  SOUTH CENTRAL JEFFERSON COUNTY IN CENTRAL OREGON...

* UNTIL 600 PM PDT

* AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR DESCHUTES RIVER WOODS...OR NEAR BEND...AND MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUMALO...POWELL BUTTE AND TERREBONNE

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

LAT...LON 4459 12123 4433 12048 4372 12123 4390 12178
TIME...MOT...LOC 0003Z 208DEG 34KT 4408 12128

$$

GP
2 follow-up statements
290 
WWUS56 KPDT 140038
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
538 PM PDT SUN JUL 13 2014

ORC013-017-031-140100-
/O.CON.KPDT.SV.W.0002.000000T0000Z-140714T0100Z/
DESCHUTES OR-JEFFERSON OR-CROOK OR-
538 PM PDT SUN JUL 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR NORTHWESTERN CROOK...SOUTH CENTRAL JEFFERSON AND NORTH CENTRAL
DESCHUTES COUNTIES...

AT 535 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM.  THIS STORM WAS LOCATED NEAR POWELL BUTTE...OR 8 MILES
SOUTHWEST OF PRINEVILLE...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH ARE LIKELY. 
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4409 12112 4417 12139 4452 12102 4436 12055
TIME...MOT...LOC 0036Z 225DEG 37KT 4429 12092

$$

GP
248 
WWUS56 KPDT 140059
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
559 PM PDT SUN JUL 13 2014

ORC013-017-031-140107-
/O.CAN.KPDT.SV.W.0002.000000T0000Z-140714T0100Z/
DESCHUTES OR-JEFFERSON OR-CROOK OR-
559 PM PDT SUN JUL 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CROOK...SOUTH
CENTRAL JEFFERSON AND NORTH CENTRAL DESCHUTES COUNTIES IS
CANCELLED...

LAT...LON 4409 12112 4417 12139 4452 12102 4436 12055
TIME...MOT...LOC 0057Z 208DEG 34KT 4453 12094

THE STORM REMAINS STRONG BUT HAS WEAKENED BELOW SEVERE LEVELS. 
THEREFORE THE SEVERE THUNDERSTORM WARNING IS EXPIRED.

$$

GP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:42 PM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 13, 3:42 PM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
342 PM PDT SUN JUL 13 2014

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...A PACIFIC SYSTEM,
ROUGHLY NEAR 44N/127W, WILL DRIFT NORTHEAST ACROSS NORTHWEST OREGON
INTO WEST-CENTRAL WASHINGTON TONIGHT. ENERGY FROM THIS SYSTEM WILL
CONTINUE TO INTERACT WITH SUBTROPICAL MOISTURE PRODUCING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS AND STORMS CURRENTLY
EXTEND FROM CENTRAL OREGON INTO SOUTH-CENTRAL WASHINGTON. THESE
SHOWERS AND STORMS WILL CONTINUE TO GRADUALLY DRIFT NORTH INTO
CENTRAL AND SOUTHEAST WASHINGTON, AND EAST ACROSS NORTHEAST AND
EAST-CENTRAL OREGON LATE THIS AFTERNOON AND THIS EVENING. CENTRAL
OREGON WILL SEE AN END TO THE THUNDERSTORM THREAT BY MIDNIGHT.
STORMS SO FAR HAVE PRODUCED A FEW HUNDREDTHS OF AN INCH OF RAIN, BUT
THEY WILL CONTINUE TO MOISTEN WITH TIME. SHEAR REMAINS IN THE 45-55
KT RANGE OVER CENTRAL OREGON. AS SUCH LOCALLY STRONG STORMS WILL BE
POSSIBLE IN THIS AREA, WHILE A STRAY SEVERE STORM CAN NOT BE
COMPLETELY RULED OUT. THE MAIN CONCERN WITH STRONG STORMS WILL BE
THE WIND GUSTS. MAINLY ISOLATED COVERAGE SHOWERS AND STORMS WILL
PERSIST LATE TONIGHT THROUGH MONDAY MORNING ACROSS OUR WASHINGTON
ZONES AND INTO NORTHEAST OREGON. DRY AIR WILL GRADUALLY INCREASE
ACROSS THE REGION MONDAY AFTERNOON BRING AN END TO SHOWERS AND
STORMS TO ALL AREAS BUT EXTREME NORTHEAST OREGON. SHOWERS AND STORMS
SHOULD EXIT ALL OF SOUTHEAST WASHINGTON AND NORTHEAST OREGON BY
SUNSET MONDAY EVENING. DRY CONDITIONS ARE EXPECTED LATE MONDAY NIGHT
THROUGH TUESDAY NIGHT.

AFTERNOON HIGH TEMPERATURES WILL CONTINUE TO BE QUITE HOT AT THE
LOWER ELEVATIONS THROUGH THIS PERIOD. THERE WILL BE A SLIGHT COOL
DOWN MONDAY, BUT THE HIGH TEMPS WILL GRADUALLY INCREASE TUESDAY AND
AGAIN ON WEDNESDAY. OVERNIGHT LOW TEMPS AT MANY LOCATIONS BELOW 1500
FEET MSL WILL NOT FALL BELOW 65 DEGREES DURING THIS PERIOD AS WELL.
THUS WILL CONTINUE THE CURRENT HEAT ADVISORIES. 90

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE AREA WITH HOT TEMPERATURES AND PROGRESSIVE
NORTHWEST FLOW FOR THE MAJORITY OF THE EXTENDED.  OVERALL EXPECT
MOSTLY DRY CONDITIONS AND 90S TO LOWER 100S FOR HIGH TEMPERATURES
ACROSS THE LOWER ELEVATIONS.  SURFACE GRADIENTS LOOK TO PICK UP ON
THURSDAY EVENING...WHICH COULD RESULT IN BREEZY TO WINDY CONDITIONS
THROUGH THE GORGE AND THE LOWER COLUMBIA BASIN.   THERE IS THE
POSSIBILITY OF A DISTURBANCE CLIPPING THE AREA ON SATURDAY AS
WELL...WHICH WOULD BRING AN INCREASE IN WINDS AND POSSIBLY LOWERING
TEMPERATURES INTO THE MID TO UPPER 80S.  PRECIPITATION SEEMS TO
STILL BE LACKING WITH THIS SYSTEM...SO EXPECT THAT IT WOULD STILL BE
MOSTLY DRY THROUGH SATURDAY EVENING.  DO TO UNCERTAINTY IN THE
MODELS FOR NOW WILL CONTINUE WITH A MORE PERSISTENT FORECAST THAT
SUPPORTS A CONTINUED UPPER LEVEL RIDGE UNTIL TIMING AND MODEL
CONTINUITY IMPROVE.  WEBER

&&

.AVIATION...00Z TAFS...VFR CONDITIONS EXPECTED OVER THE NEXT 24
HOURS WITH POSSIBLE BRIEF MVFR PERIODS DUE TO -TSRA OVER THE NEXT
12-18 HOURS.  EXPECT THAT CIGS WILL RANGE FROM 8-12KFT...AND MAY
DROP AS LOW AS 5KFT UNDER THUNDERSTORMS. WIND WILL GENERALLY BE
10-15KTS...WITH ERRATIC GUSTY WINDS 25-45KTS POSSIBLE UNDER
THUNDERSTORMS.  HAVE KEPT MENTION OF VCTS AS CONFIDENCE IS NOT HIGH
ENOUGH TO BE CERTAIN OF PREVAILING -TSRA.  WILL AMEND TAFS AS NEEDED
FOR THUNDERSTORMS THAT APPROACH TAF SITES. WEBER

&&

.FIRE WX...A PACIFIC SYSTEM WILL CONTINUE TO INTERACT WITH
SUBTROPICAL MOISTURE OVER THE PACIFIC NORTHWEST THROUGH MONDAY
MORNING. THUS WILL CONTINUE TO SEE ISOLATED TO SCATTERED
THUNDERSTORMS WITH ABUNDANT LIGHTNING DURING THE NEXT 18 HOURS OVER
MUCH OF THE AREA. WITH HOT AND DRY CONDITIONS OVER THE LAST SEVERAL
DAYS AND THE STORMS INITIALLY STARTING OUT WITH LITTLE RAINFALL...
THERE IS AN ENHANCED THREAT OF NEW WILDFIRES. THEREFORE...RED FLAG
WARNINGS HAVE BEEN ISSUED FOR MOST OF OUR FIRE ZONES THROUGH
TONIGHT. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  69  98  68 100 /  30  20  10   0
ALW  73  99  72 102 /  30  20  10   0
PSC  71 102  67 104 /  30  20  10   0
YKM  72  99  70 100 /  30  20   0   0
HRI  69 102  65 103 /  30  20  10   0
ELN  66 100  64 103 /  30  20  10   0
RDM  55  95  55  97 /  30  10  10   0
LGD  64  94  61  95 /  20  20  10   0
GCD  64  98  62  99 /  30  20  10   0
DLS  71  97  69 101 /  30  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...     RED FLAG WARNING UNTIL 5 AM PDT MONDAY
     ORZ041-044-503-505-506-508-510.

     RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY
     ORZ049-502-507.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY ORZ041-044-507.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ509-511.

WA...     RED FLAG WARNING UNTIL 5 AM PDT MONDAY WAZ024-029.

     RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY
     WAZ028-030-521.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY WAZ024-026>029.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ026-027.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ520.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/89/89/84

In the hours before

Local storm report, Jul 13, 3:58 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
358 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             1 W WAMIC               45.23N 121.29W
07/13/2014  M0.50 INCH       WASCO              OR   TRAINED SPOTTER

&&

JAS
Local storm report, Jul 13, 4:40 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
440 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             7 N LA PINE             43.77N 121.50W
07/13/2014  M1.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

JAS
Local storm report, Jul 13, 4:42 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
442 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             7 N LA PINE             43.77N 121.50W
07/13/2014  E1.25 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

JAS
Local storm report, Jul 13, 4:46 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
446 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 SW SUNRIVER           43.81N 121.54W
07/13/2014  M0.50 INCH       DESCHUTES          OR   AMATEUR RADIO

&&

JAS
Special weather statement, Jul 13, 4:47 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
447 PM PDT SUN JUL 13 2014

ORZ506-509-511-140030-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN
DAY HIGHLANDS OR-
447 PM PDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK...SOUTHERN
JEFFERSON AND CENTRAL DESCHUTES COUNTIES UNTIL 530 PM PDT...

AT 442 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
SUNRIVER...OR 12 MILES SOUTH OF BEND...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM HAS A HISTORY OF
PRODUCING LARGE HAIL AND MAY ALSO HAVE BRIEF HEAVY RAIN AND GUSTY
WIND TO 40 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4456 12116 4433 12050 4375 12121 4394 12172
TIME...MOT...LOC 2345Z 218DEG 37KT 4393 12135
Local storm report, Jul 13, 5:04 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
504 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 S BEND                44.02N 121.31W
07/13/2014  M0.50 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

JAS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:04 PM PDTSpecial Weather StatementPDTJefferson26 min
Jul 13, 6:45 PM PDTSpecial Weather StatementPDTCrook45 min
Jul 13, 6:51 PM PDTSpecial Weather StatementPDTDeschutes54 min
Jul 14, 2:53 PM PDTFire Weather WatchPDT24 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.